Thunderstorm Wind, Campbell
- When
- July 2, 2:25 PM MST
- Where
- Campbell County, 7.91 mi NW of Rockypoint
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.990, -105.200
A severe thunderstorm produced quarter sized hail and 70 mph wind gusts across far northeastern Campbell and northern Crook Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced quarter sized hail and 70 mph wind gusts across far northeastern Campbell and northern Crook Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 2, 2:14 PM MST, 11 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
314 PM MDT THU JUL 2 2009
.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS WEAK FRONTAL
BOUNDARY/SURFACE TROF OVER SOUTHEAST MT THROUGH FAR NORTHEAST WY
AND INTO THE NEB PANHANDLE. UPPER LEVEL ANALYSIS HAS HIGH
PRESSURE OVER THE FOUR CORNERS REGION...WITH WEAK RIDGING
REMAINING OVER THE NORTHERN ROCKIES. WEAK DISTURBANCES CONTINUE TO
PASS OVER THE NORTHERN ROCKIES INTO THE NORTHERN PLAINS. KUDX RADAR
SHOWS SCATTERED SHOWERS AND STORMS ACROSS SOUTHEAST MT...NORTHEAST
WY...AND MUCH OF WESTERN SD. A COUPLE OF THE STORMS HAVE BEEN
SEVERE SO FAR WITH LARGE HAIL AND HEAVY RAINFALL. THE STORMS ARE
MOVING RATHER SLOWLY. SKIES ARE VARIABLY CLOUDY WITH TEMPS IN THE
70S TO MID 80S...60S WHERE IT IS RAINING.
SHOWERS AND STORMS WILL CONTINUE LATE THIS AFTERNOON AND PERSIST
INTO TONIGHT. THREAT FOR ISOLATED SEVERE STORMS WILL CONTINUE INTO
THE EVENING FOR MOST OF THE CWA...WITH THE EXCEPTION LIKELY BEING
FAR SOUTH CENTRAL SD. BEST INSTABILITY WILL BE ALONG AND EAST OF
THE SURFACE BOUNDARY ACROSS FAR EASTERN PORTIONS OF MT AND WY INTO
THE WESTERN DAKOTAS AND NEB PANHANDLE...WHERE CAPE VALUES WILL
BE IN THE 1000 TO 2000 J/KG RANGE THROUGH EARLY EVENING. SHEAR
WILL BECOME STRONGER LATER THIS AFTERNOON AND EVENING AS LOW LEVEL
JET STRENGTHENS OVER WESTERN SD. THIS WILL ALLOW SHOWERS AND
STORMS TO CONTINUE OVERNIGHT. MAIN THREATS FROM THE SEVERE STORMS
WILL BE LARGE HAIL AND STRONG WIND GUSTS. AN ISOLATED TORNADO
CANNOT BE RULED OUT WITH LOWER LCLS TODAY AND SURFACE BOUNDARY
ACROSS THE AREA. PRECIPITABLE WATER VALUES WILL BE ABOVE AVERAGE
LEVELS THROUGH TONIGHT ACROSS MUCH OF WESTERN SD...125 TO 150
PERCENT OF NORMAL...SO LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THE
STRONGER STORMS AS WELL. ISSUED FLASH FLOOD WATCH FOR MUCH OF
WESTERN SD THROUGH TONIGHT. MAY NEED TO BE EXPANDED IF HEAVIER
RAINFALL POTENTIAL TRANSLATES FURTHER NORTH OR EAST.
CHANCES FOR SHOWERS AND STORMS WILL CONTINUE ON FRIDAY...WITH
THE HIGHER COVERAGE LIKELY BEING ACROSS SOUTHERN PARTS OF THE CWA.
SLIGHT RISK FOR SEVERE STORMS WILL CONTINUE ACROSS NORTHEAST WY
AND FAR WESTERN SD...MAINLY DURING THE AFTERNOON AND EARLY EVENING
HOURS. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS
AGAIN. HIGHS WILL BE IN THE 70S AND LOWER 80S.
SATURDAY MAY END UP BEING LESS ACTIVE THAN PREVIOUS DAYS...WITH
BETTER SEVERE THREAT LIKELY SHIFTING FURTHER SOUTH. WILL KEEP 20
TO 30 PERCENT CHANCES FOR THUNDERSTORMS IN THE FORECAST...MAINLY
IN THE AFTERNOON AND EVENING HOURS. HIGHS WILL BE IN THE 70S AND
LOWER 80S AGAIN.
EXTENDED...AN ACTIVE WEATHER PATTERN WILL SLOWLY TRANSITION TO A
QUIETER PATTERN AS AN UPPER RIDGE BUILDS OVER THE NORTHERN PLAINS
EARLY NEXT WEEK. THIS WILL BRING DRIER WEATHER AND WARMER
TEMPERATURES. CANT RULE OUT ISOLATED THUNDERSTORMS ON ANY DAY IF A
RIDGE RIDING WAVE CROSSES THE AREA...BUT RIGHT NOW CHANCES APPEAR
LOW ENOUGH TO REMOVE POPS FOR MUCH OF THE EXTENDED.
&&
.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON
AND THROUGH THE NIGHT TONIGHT. LOCALIZED MVFR CONDITIONS WILL BE
POSSIBLE IN AND AROUND THE HEAVIER PRECIPITATION...OTHERWISE...VFR
CONDITIONS WILL PREVAIL.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BENNETT-HAAKON-
JACKSON-SHANNON.
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BUTTE-CENTRAL BLACK
HILLS-CUSTER CO PLAINS-HERMOSA FOOT HILLS-NORTHERN BLACK
HILLS-NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS-
PENNINGTON CO PLAINS-RAPID CITY-SOUTHERN BLACK HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS.
WY...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 958 AM MDT THU JUL 2 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-031300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 958 AM MDT (1058 AM CDT) THU JUL 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEASTERN WYOMING AND MOST OF WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY CONCERN. AN ISOLATED TORNADO CANNOT BE RULED OUT AS WELL. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY THROUGH TUESDAY. THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEASTERN WYOMING AND EXTREME WESTERN SOUTH DAKOTA FRIDAY AFTERNOON AND EVENING. THE MAIN THREAT WILL BE LARGE HAIL AND ISOLATED DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
149 PM MDT THU JUL 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM HAIL 7 W HERMOSA 43.84N 103.33W
07/02/2009 E1.00 INCH CUSTER SD NWS EMPLOYEE
HAIL IS ALSO ONE TO ONE HALF INCH DEEP COVERING GROUND.
&&
CALDERONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
159 PM MDT THU JUL 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HEAVY RAIN 2 SE ROCKERVILLE 43.95N 103.33W
07/02/2009 M0.90 INCH PENNINGTON SD FIRE DEPT/RESCUE
0.90 INCHES OF RAIN FELL IN 40 MINUTES.
&&
KMCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
212 PM MDT THU JUL 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM HAIL PACTOLA RESERVOIR 44.07N 103.50W
07/02/2009 E0.88 INCH PENNINGTON SD COUNTY OFFICIAL
0120 PM HEAVY RAIN PACTOLA RESERVOIR 44.07N 103.50W
07/02/2009 M2.00 INCH PENNINGTON SD COUNTY OFFICIAL
TWO INCHES OF RAIN FELL FROM 1240 PM MDT TO 120 PM MDT.
&&
CALDERONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
215 PM MDT THU JUL 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 3 ESE WHITE BUTTE 45.92N 102.30W
07/02/2009 E0.75 INCH PERKINS SD PUBLIC
&&
BCECILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
251 PM MDT THU JUL 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN 7 W HERMOSA 43.84N 103.33W
07/02/2009 M2.04 INCH CUSTER SD NWS EMPLOYEE
2.04 INCHES FELL IN 1 HOUR 20 MINUTES
&&
KMCPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
253 PM MDT THU JUL 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM HAIL 2 ENE SILVER CITY 44.10N 103.52W
07/02/2009 E1.00 INCH PENNINGTON SD TRAINED SPOTTER
ESTIMATED WIND GUST TO 60 MPH.
1235 PM HAIL 2 ENE SILVER CITY 44.10N 103.52W
07/02/2009 E1.00 INCH PENNINGTON SD TRAINED SPOTTER
1248 PM HAIL PACTOLA RESERVOIR 44.07N 103.50W
07/02/2009 E0.88 INCH PENNINGTON SD COUNTY OFFICIAL
0100 PM HEAVY RAIN 7 W HERMOSA 43.84N 103.33W
07/02/2009 M2.04 INCH CUSTER SD NWS EMPLOYEE
2.04 INCHES FELL IN 1 HOUR 20 MINUTES
0110 PM HEAVY RAIN 2 SE ROCKERVILLE 43.95N 103.33W
07/02/2009 M0.90 INCH PENNINGTON SD FIRE DEPT/RESCUE
0.90 INCHES OF RAIN FELL IN 40 MINUTES.
0120 PM HEAVY RAIN PACTOLA RESERVOIR 44.07N 103.50W
07/02/2009 M2.00 INCH PENNINGTON SD COUNTY OFFICIAL
TWO INCHES OF RAIN FELL FROM 1240 PM MDT TO 120 PM MDT.
0129 PM HAIL ESE MOUNT RUSHMORE 43.88N 103.45W
07/02/2009 E1.00 INCH PENNINGTON SD AMATEUR RADIO
0148 PM HAIL 7 W HERMOSA 43.84N 103.33W
07/02/2009 E1.00 INCH CUSTER SD NWS EMPLOYEE
HAIL IS ALSO ONE TO ONE HALF INCH DEEP COVERING GROUND.
0150 PM HAIL 3 ESE WHITE BUTTE 45.92N 102.30W
07/02/2009 E0.75 INCH PERKINS SD PUBLIC
&&
KMCThe Rapid City radar (KUDX), 211 km away, was scanning. The volume nearest the first event began at 21:25 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170224, 170233, 170235, 170236, 170238.